EconPapers    
Economics at your fingertips  
 

Asymmetries in the African financial markets

Konstantinos Gkillas (Gillas) (), Dimitrios I. Vortelinos and Tahir Suleman ()

Journal of Multinational Financial Management, 2018, vol. 45, issue C, 72-87

Abstract: We investigate the asymmetries in the African financial markets; both stock and exchanges markets, namely Botswana, Egypt, Kenya, Mauritius and South Africa. The dataset begins on January 1, 2001 and ends on January 20, 2018, for a total of 4479 trading days. We apply an asymmetric threshold approach with an error-correction model with four dummy variables for both positive/negative and small/large news. Our findings reveal that the foreign exchange markets in Africa are statistically more prone to larger-scale news. We also found a direct reaction to short-term positive/negative stock market news after the global financial crisis. Furthermore, we investigate the total effects of South African economic news releases with an Asymmetric Power Arch model. Our findings suggest substantial discrepancy, which belong to the Southern African Development Community and Common Market for Eastern and Southern Africa free trade area. SADC stock markets are strongly affected by the economic news releases from South Africa.

Keywords: Economic news; Stock market news; Foreign exchange market; African financial markets (search for similar items in EconPapers)
JEL-codes: E44 F21 F31 G15 (search for similar items in EconPapers)
Date: 2018
References: Add references at CitEc
Citations: View citations in EconPapers (2) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1042444X17302931
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:mulfin:v:45:y:2018:i:c:p:72-87

DOI: 10.1016/j.mulfin.2018.04.004

Access Statistics for this article

Journal of Multinational Financial Management is currently edited by I. Mathur and G. G. Booth

More articles in Journal of Multinational Financial Management from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2024-02-12
Handle: RePEc:eee:mulfin:v:45:y:2018:i:c:p:72-87